Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 55, NWS Indianapolis, IN

May 27, 2004Howard County, Tipton County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 27, 2004, 5:55 PM EST for Howard County, Tipton County, Indiana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2004, 5:55 PM EST (22:55 UTC)
Expired
May 27, 2004, 7:00 PM EST
In force
65 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Howard County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 77 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:30 PM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
577 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

950 
WUUS53 KIND 272255
SVRIND
INC067-159-280000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
555 PM EST THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL HOWARD COUNTY IN CENTRAL INDIANA
  NORTHERN TIPTON COUNTY IN CENTRAL INDIANA

* UNTIL 700 PM EST

* AT 555 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  WEST OF INDIAN HEIGHTS...OR ABOUT 7 MILES SOUTHWEST OF KOKOMO...AND
  MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INDIAN HEIGHTS AROUND 600 PM EST
  SHARPSVILLE AROUND 605 PM EST
  WINDFALL AROUND 615 PM EST

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4042 8628 4039 8622 4035 8622 4031 8591
          4044 8592

$$

OMITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:35 PM EST, 5 hours 20 minutes earlier.

Area forecast discussion, May 27, 12:35 PM EST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1235 PM EST THU MAY 27 2004

.DISCUSSION...FCST FOCUS ON SEVERE AND FLOOD THREAT LATER TODAY AND
TONIGHT. WILL FOCUS ON SHORT TERM DUE TO SEVERE THREAT AND WILL USE
SATELLITE/SURFACE TRENDS. SHORTWAVE NOW MOVING INTO UPPER MIDWEST IS
PROVIDING LIFT ALONG/AHEAD OF COLD FRONT THAT IS NOW MAKING A MOVE
SE INTO THE REGION. MEANWHILE, SECONDARY SFC LOW IS FORMING ALONG
COLD FRONT ACROSS MO. FOR THIS EVENING...EXPECT INSTABILITY TO
INCREASE WITH HEATING OF THE DAY. LIMITED CAPPING ALONG WITH FORCING
WILL LEAD TO THUNDERSTORMS AFTER 3 PM. 40-50KTS OF 0-6KM SHEAR ALONG
WITH 1500-2500 J/KG OF CAPE WILL LEAD TO WIDESPREAD SVR WITH
SUPERCELLS LIKELY INITIALLY. TORNADO THREAT LIMITED BUT WILL EXIST
GIVEN REMNANT SFC BOUNDARIES AND INCREASING 0-3KM CAPE OF
75-125J/KG...APPROACH OF SECONDARY SFC LOW COULD ENHANCE TORNADO
POTENTIAL IF BOUNDARY LAYER WINDS BACK AHEAD OF THIS LOW.

FLOOD THREAT WILL PERSIST ACROSS THE SOUTHERN PORTIONS OF THE CWA
WHERE 24 HR RAINS OF 1-2.5 INCHES WHERE COMMON. WILL INCLUDE THE
SOUTHERN TWO TIERS OF COUNTIES. MORNING PRECIPITABLE WATER CHART
SHOWED WIDESPREAD 1.5 INCH/150+% OF NORMAL MOVING UP AHEAD OF THE
FRONT. UPPER JET STREAK SHOULD TRANSLATE OVERHEAD TONIGHT WHICH
SHOULD PLACE THE STRONGEST UPPER DIV TO THE SOUTH OF THE CWA. 850MB
PROGS ALSO SUGGEST STRONGEST WINDS SHIFTING SE SO WILL TAPER PRECIP
CHCS OFF FROM NORTH TO SOUTH OVERNIGHT.

OTHERWISE, AFTER TONIGHT...QUIET WEATHER UNTIL SATURDAY NIGHT AS
UPPER RIDGE MOVES EAST AND WAA TRIGGERS ADDITIONAL STORMS. BEST
GUESS IS LATE SAT NIGHT BUT MORE LIKELY ON SUNDAY. WARM FRONT
APPEARS TO MOVE THROUGH SUN WITH COLD FRONT APPROACHING FROM THE
WEST BY EVENING. TIMING IS AN ISSUE SO WILL ONLY CARRY 40 POPS AT
THE MOMENT BUT THUNDERSTORM/PRECIP THREAT WILL EXIST SUNDAY. NO
OTHER CHANGES.

&&

.IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH SOUTHERN TWO TIERS OF
COUNTIES TONIGHT.

&&

CO
Hazardous weather outlook, May 27, 5:49 AM EST, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
549 AM EST THU MAY 27 2004

INZ021-028>031-035>049-051>057-062>065-281100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DECATUR-DELAWARE-
FOUNTAIN-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-JOHNSON-MADISON-
MARION-MONROE-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-
SHELBY-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
549 AM EST THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.
DANGEROUS LIGHTNING AND LARGE HAIL WILL BE THE MAIN SEVERE WEATHER
THREATS. HEAVY RAINFALL WILL BE POSSIBLE. ISOLATED TORNADOES COULD
DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH WEDNESDAY. SEVERE
STORMS AND HEAVY RAINFALL WILL BE POSSIBLE SUNDAY AFTERNOON AND
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

INZ060-061-067>072-281100-
DAVIESS-GREENE-JACKSON-JENNINGS-KNOX-LAWRENCE-MARTIN-SULLIVAN-
549 AM EST THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT TODAY. SEVERE THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING. DANGEROUS LIGHTNING AND LARGE
HAIL WILL BE THE MAIN SEVERE WEATHER THREATS. HEAVY RAINFALL WILL BE
POSSIBLE. ISOLATED TORNADOES COULD DEVELOP.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH WEDNESDAY. SEVERE
STORMS AND HEAVY RAINFALL WILL BE POSSIBLE SUNDAY AFTERNOON AND
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 27, 5:02 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
502 PM EST THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND DMG     5 S MUNCIE              40.13N 85.39W
05/27/2004                   DELAWARE           IN   EMERGENCY MNGR

            HOUSE LOST ROOF IN COWAN.

0500 PM     HAIL             5 S SULLIVAN            39.02N 87.41W
05/27/2004  1.00 INCH        SULLIVAN           IN   AIRPLANE PILOT

&&

INDY
Local storm report, May 27, 5:10 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
510 PM EST THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0506 PM     FLOOD            SULLIVAN                39.10N 87.41W
05/27/2004                   SULLIVAN           IN   AMATEUR RADIO

            WATER FLOWING OVER SEVERAL COUNTY ROADS.

&&

INDY
Local storm report, May 27, 5:12 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
512 PM EST THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             5 S SULLIVAN            39.02N 87.41W
05/27/2004  1.00 INCH        SULLIVAN           IN   AMATEUR RADIO

&&

JEH
Local storm report, May 27, 5:15 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
515 PM EST THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             LINTON                  39.04N 87.16W
05/27/2004  1.00 INCH        GREENE             IN   AMATEUR RADIO

&&

INDY
Local storm report, May 27, 5:18 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
518 PM EST THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0511 PM     FLOOD            LYNN                    40.05N 84.94W
05/27/2004                   RANDOLPH           IN   TRAINED SPOTTER

            NUMEROUS ROADS FLOODED ACROSS SOUTHERN RANDOLPH COUNTY.

&&

INDY
Local storm report, May 27, 5:24 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
524 PM EST THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             LINTON                  39.04N 87.16W
05/27/2004  1.00 INCH        GREENE             IN   PUBLIC

0517 PM     HAIL             LINTON                  39.04N 87.16W
05/27/2004  0.75 INCH        GREENE             IN   TRAINED SPOTTER

0518 PM     HAIL             LYONS                   38.99N 87.08W
05/27/2004  0.75 INCH        GREENE             IN   AMATEUR RADIO

&&

INDY

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:12 AM ESTSevere Thunderstorm WarningINDSullivan33 min
May 27, 4:16 AM ESTSevere Thunderstorm WarningINDGreene, Lawrence, Monroe29 min
May 27, 4:29 AM ESTSevere Thunderstorm WarningINDMartin46 min
May 27, 4:37 AM ESTSevere Thunderstorm WarningINDJackson38 min
May 27, 4:43 AM ESTSevere Thunderstorm WarningINDLawrence32 min
May 27, 5:08 AM ESTSevere Thunderstorm WarningINDJennings37 min
May 27, 5:13 AM ESTSevere Thunderstorm WarningINDJackson32 min
May 27, 2:40 PM ESTSevere Thunderstorm WarningINDDelaware35 min
May 27, 2:52 PM ESTSevere Thunderstorm WarningINDRandolph38 min
May 27, 2:54 PM ESTSevere Thunderstorm WarningINDHoward51 min
May 27, 3:09 PM ESTSevere Thunderstorm WarningINDDelaware51 min
May 27, 3:27 PM ESTTornado WarningINDRandolph48 min
May 27, 3:30 PM ESTSevere Thunderstorm WarningINDHamilton45 min
May 27, 3:35 PM ESTTornado WarningINDHamilton40 min
May 27, 3:49 PM ESTSevere Thunderstorm WarningINDMadison41 min
May 27, 4:00 PM ESTSevere Thunderstorm WarningINDDelaware45 min
May 27, 4:02 PM ESTSevere Thunderstorm WarningINDClinton43 min
May 27, 4:20 PM ESTTornado WarningINDDelaware, Henry40 min
May 27, 4:29 PM ESTSevere Thunderstorm WarningINDTipton31 min
May 27, 4:29 PM ESTSevere Thunderstorm WarningINDRandolph46 min
May 27, 4:34 PM ESTSevere Thunderstorm WarningINDGreene, Sullivan41 min
May 27, 4:36 PM ESTTornado WarningINDRandolph24 min
May 27, 4:38 PM ESTSevere Thunderstorm WarningINDDaviess, Knox37 min
May 27, 4:47 PM ESTSevere Thunderstorm WarningINDMadison43 min
May 27, 5:00 PM ESTSevere Thunderstorm WarningINDRandolph45 min
May 27, 5:10 PM ESTSevere Thunderstorm WarningINDDelaware35 min
May 27, 5:15 PM ESTSevere Thunderstorm WarningINDGreene45 min
May 27, 5:22 PM ESTTornado WarningINDGreene38 min
May 27, 5:50 PM ESTTornado WarningINDLawrence, Monroe25 min
May 27, 6:03 PM ESTFlash Flood WarningINDDelaware, Randolph117 min
May 27, 6:03 PM ESTSevere Thunderstorm WarningINDSullivan27 min
May 27, 6:16 PM ESTTornado WarningINDJackson, Lawrence, Monroe29 min
May 27, 6:26 PM ESTSevere Thunderstorm WarningINDDaviess, Greene, Knox34 min
May 27, 6:30 PM ESTSevere Thunderstorm WarningINDMadison45 min
May 27, 6:32 PM ESTFlash Flood WarningINDDaviess, Greene, Knox, Lawrence, Martin, Monroe and 1 more3 hr
May 27, 6:36 PM ESTSevere Thunderstorm WarningINDDelaware, Randolph54 min
May 27, 6:49 PM ESTSevere Thunderstorm WarningINDShelby56 min
May 27, 6:50 PM ESTTornado WarningINDMartin25 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.